Taxane acute pain syndrome (TAPS) in patients receiving chemotherapy for breast or prostate cancer: a prospective multi-center study
- Additional Document Info
- View All
BACKGROUND: Taxane acute pain syndrome (TAPS) is characterized by myalgias and arthralgias starting 2-3 days after taxane-based chemotherapy and lasting up to 7 days. In the absence of validated tools, many studies use the presence of both the myalgia and arthralgia components of the Common Terminology Criteria for Adverse Events (CTCAE) to define TAPS. The present study prospectively evaluated the frequency, severity, and impact of TAPS in patients with breast or prostate cancer. PATIENTS AND METHODS: In this prospective, non-randomized study, patients with breast or prostate cancer commencing taxane-based chemotherapy completed the CTCAE (version 4.03), the Functional Assessment of Cancer Therapy-Taxane (FACT-T), and Brief Pain Inventory (BPI) questionnaires at baseline and once between days 5 and 7 of each chemotherapy cycle. RESULTS: From March 2015 to April 1, 2016, 75 patients (breast n = 66, prostate n = 9) were enrolled; 83% received docetaxel and 16% paclitaxel and 1% withdrew. After the first cycle of taxane, TAPS was reported by 25/69 (36.2%) patients; a further 8/69 (18.2%) reporting TAPS after a subsequent chemotherapy treatment. Overall incidence of TAPS was 33/75 (44%). While associated with detrimental scores on FACT-T and BPI as well as increased use of analgesics in 63% (21/33) of patients with TAPS, TAPS did not lead to alterations in chemotherapy dosing. CONCLUSIONS: TAPS is common after taxane-based chemotherapy, and its presence is associated with reduced quality of life and increased analgesic requirements. Prospective patient-reported outcome assessments are crucial to help individualize treatment strategies and improve management of TAPS.
has subject area